Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 45, NWS New Orleans, LA

May 1, 2004East Feliciana Parish, Louisiana; Amite County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at May 1, 2004, 2:49 PM CDT for East Feliciana Parish, Louisiana; Amite County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2004, 2:49 PM CDT (19:49 UTC)
Expired
May 1, 2004, 3:30 PM CDT
In force
41 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties East Feliciana Parish, LA, Amite County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

518 
WUUS54 KLIX 011949
SVRNEW
LAC037-MSC005-012030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
249 PM CDT SAT MAY 1 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST FELICIANA PARISH IN SOUTHEAST LOUISIANA
  AMITE COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITY OF LIBERTY

* UNTIL 330 PM CDT

* AT 247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTH OF GLOSTER...OR ABOUT 11 MILES
  NORTH OF CLINTON...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   GLOSTER AT 300 PM CDT
   LIBERTY AT 310 PM CDT
   SMITHDALE AT 330 PM CDT

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3113 9082 3095 9096 3098 9109 3103 9104
          3114 9104 3135 9093 3135 9064

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 1:30 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 1, 1:30 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
130 PM CDT SAT MAY 1 2004

.DISCUSSION...MODELS IN FAIR AGREEMENT WITH ETA SHOWING A BIT FASTER
MOVEMENT ON THE FRONT THAN THE AVN. THE AVN INITIALIZED BETTER AT 500MB
LEVEL THAN ETA. WILL GO WITH SLOWER MOVEMENT ON SYSTEM...ABOUT 2
HOURS.
NO SIGNIFICANT CONVECTION IN SOUTHEAST LA THIS MORNING. AIRMASS IS
WARMING AND DE-STABILIZING WITH LIS OF -6 TO -8. VAD WINDS AT 850
LEVEL HAVE INCREASED TO 35KT. SATELLITE AND RADAR SHOW SQUALL LINE
CONTINUING TO HOLD UP AS IT TRAVERSES EASTWARD. EXPECT CONVECTION
WILL INITIATE IN THE WESTERN PORTION OF OUR CWA BY 2 PM AND OVER
SOUTHEASTERN LA AFTER 4 PM. GULF INFLUX SHOULD INCREASE PRECIPITABLE
WATER FROM 1.30 AT 12Z TO ABOUT 1.8 INCHES BY 00Z TONIGHT. THIS WILL
BE SUFFICIENT FOR QPF VALUES OF 1 TO 2 INCHES THIS EVENING
OVER MOST OF THE CWA EXCEPT FOR SOUTH MS COUNTIES. THEY SHOULD
RECEIVE BEST CHANCE FOR HEAVY RAINFALL FROM 04 TO 12Z. THE FLOOD
WATCH WILL BE MAINTAINED THRU 9 PM TONIGHT AND MAY NEED EXTENDING LATER
IF THE CONVECTION MAINTAINS ITSELF.

SURFACE FRONT FINALLY MOVES OUT OF COASTAL WATERS SUNDAY NIGHT WITH
CLEARING A COOLER WEATHER FOR A COUPLE OF DAYS. NO RAIN EXPECTED
AFTER MONDAY THRU NEXT WEEK.
IN THE MARINE ZONES...SMALL CRAFT ADZY WINDS EXPECTED FOR SUNDAY
NIGHT AND MONDAY.

&&

.PRELIMINARY POINT TEMP/POPS...
MCB 59 72 47 76 / 80 20 00 00
BTR 60 72 48 77 / 80 20 00 00
MSY 64 74 56 77 / 80 50 00 00
GPT 64 74 50 75 / 70 70 10 00
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FFA LAZ034>040-046>050-056>070.
MS...FFA MSZ068>071-077-080.
SE LA AND MS COASTAL WATERS...NONE.
&&
Hazardous weather outlook, May 1, 5:50 AM CDT, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
550 AM CDT SAT MAY 1 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-011600-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-
ST JAMES-ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
550 AM CDT SAT MAY 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

...A FLOOD WATCH IS IN EFFECT FOR MOST OF THE OUTLOOK AREA...

.DAY ONE...TODAY AND TONIGHT

.FLOODING...A FLOOD WATCH IS IN EFFECT FOR ALL OF EAST-CENTRAL AND
SOUTHEAST LOUISIANA...AND COASTAL MISSISSIPPI INCLUDING PEARL RIVER
COUNTY. PARTS OF THE AREA...MAINLY SOUTH OF NEW ORLEANS...HAVE
ALREADY RECEIVED WELL OVER 5 INCHES OF RAINFALL WITH REMAINING AREAS
RECEIVING AROUND 1 TO 3 INCHES. ADDITIONAL RAINFALL AMOUNTS AROUND 2
TO 4 INCHES ARE POSSIBLE LATER TODAY IN THE WATCH AREA WITH LOCALLY
HIGHER AMOUNTS ALSO POSSIBLE.

.THUNDERSTORMS...NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE OUTLOOK AREA THROUGH TONIGHT ALONG AND WELL AHEAD OF AN
APPROACHING COLD FRONT. THERE IS A SLIGHT RISK FOR ISOLATED SEVERE
STORMS MAINLY ALONG THE FRONTS PATCH. HAIL...DAMAGING WIND GUSTS
AND WEAK SHORT-LIVED TORNADOES ARE POSSIBLE WITH ANY SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

.MARINE HAZARDS...SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO
DEVELOP ON SUNDAY AND CONTINUE INTO MONDAY AS THE COLD FRONT MOVES
EAST OF THE AREA AND OFFSHORE FLOW INCREASES. WINDS AND SEAS ARE
EXPECTED TO DIMINISH BY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME. HOWEVER...EMERGENCY MANAGEMENT...FIRST
RESPONSE AGENCIES AND STORM SPOTTERS ARE URGED TO REPORT ANY SEVERE
WEATHER OR FLOODING PROMPTLY TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, May 1, 2:29 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
229 PM CDT SAT MAY 1 2004

LAZ035-036-MSZ068-069-012000-
AMITE-EAST FELICIANA-WEST FELICIANA-WILKINSON-
229 PM CDT SAT MAY 1 2004

...STRONG THUNDERSTORMS ARE DETECTED IN EXTREME SOUTHWEST
MISSISSIPPI AND ADJACENT EAST CENTRAL LOUISIANA...

AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
TWO STRONG THUNDERSTORMS...ONE NEAR ST. FRANCISVILLE LOUISIANA...
AND THE SECOND LOCATED JUST SOUTHWEST OF CENTREVILLE MISSISSIPPI.
MOVEMENT OF THE THUNDERSTORMS WAS NORTHEAST AT 30 MPH. AREAS FROM
NEAR JACKSON AND NORWOOD LOUISIANA TO CENTREVILLE AND GLOSTER
MISSISSIPPI CAN EXPECT WIND GUSTS AS HIGH AS 45 MPH ALONG WITH PEA
TO MARBLE SIZE HAIL.

SEEK SAFE SHELTER UNTIL THESE STORMS PASS.

22

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 3:25 PM CDTSevere Thunderstorm WarningLIXSaint Helena, Tangipahoa, Washington35 min
May 1, 4:02 PM CDTSevere Thunderstorm WarningLIXTangipahoa, Washington43 min
May 1, 5:41 PM CDTSpecial Marine WarningLIX109 min
May 1, 5:47 PM CDTSpecial Marine WarningLIX58 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.